Secondary Logo

Lupus and Left Ventricular Assist Devices

High-Risk for Bleeding?

Gage, Ann*; Blumer, Vanessa; Joyce, Emer

doi: 10.1097/MAT.0000000000000946
Case Report: PDF Only
Free
PAP

Continuous-flow left ventricular assist devices (LVAD) have become an increasingly utilized treatment strategy for patients with end-stage heart failure. Despite the improved outcomes evident with current generation pumps, proper patient selection remains crucial to minimize the risk of potential adverse events. The evolving use of these devices as destination therapy (DT) has led to growing numbers of patients with higher risk comorbid conditions being evaluated as potential LVAD candidates. Understanding which patient and disease-specific characteristics increase postoperative morbidity and mortality is paramount as this technology continues to expand and the experience with select populations remains limited. Presented here is a case of a patient with systemic lupus erythematosus receiving a HeartWare LVAD as DT complicated by recurrent, diffuse spontaneous bleeding. The case presented here highlights a potential unique bleeding complication in a high-risk patient cohort and underscores the need to enhance our understanding of factors influencing outcomes in high-risk populations after LVAD therapy.

From the *Department of Cardiovascular Medicine, The Cleveland Clinic Foundation, Cleveland, Ohio

Department of Internal Medicine, University of Miami/Jackson Memorial Hospital, Miami, Florida

Section of Heart Failure, Department of Cardiovascular Medicine, The Cleveland Clinic Foundation, Cleveland, Ohio.

Submitted for consideration July 2018; accepted for publication in revised form November 2018.

Disclosures: The authors have no conflicts of interest to report.

Correspondence: Ann Gage, MD, Department of Cardiovascular Medicine, The Cleveland Clinic Foundation, 9500 Euclid Avenue, Cleveland, OH 44195. Email: gagea@ccf.org.

Copyright © 2019 by the American Society for Artificial Internal Organs